Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 293, NWS Shreveport, LA

October 20, 2019Harrison County, Panola County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Oct 20, 2019, 7:56 PM CDT for Harrison County, Panola County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 20, 2019, 7:56 PM CDT (00:56 UTC)
Expired
Oct 20, 2019, 8:45 PM CDT
In force
49 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

Counties Harrison County, TX, Panola County, TX

The radar

The Shreveport radar (KSHV), 48 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 20, 7:01 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 0.9 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2019-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2019-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1268 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1355 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 20, 4:06 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Oct 20, 4:06 PM CDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
406 PM CDT Sun Oct 20 2019

.SHORT TERM.../Tonight through Monday Night/

Despite an abundance of low clouds and patchy fog this morning,
temperatures have climbed well into the 80s this afternoon. Some
areas along and south of I-20 have even managed the upper 80s for
highs as a warm front has shifted north today. In addition, dew
points have also surged into the lower 70s across much of these
same areas. This is all occurring ahead of a cold front which is
primed to move into our NW zones around midnight and quickly shift
SE across the region overnight through Monday morning, setting the
stage for a potential severe weather event across our entire
four-state region. Although low-level instability may initially
decrease slightly after sunset, expect it to increase once again
with the approaching cold front as MUCAPE values spike toward the
2000-2500 J/kg range overnight and perhaps a bit higher in some
locations. Add in the increasing low-level jet in the range of
50-60 kts and veering wind profiles with increasing wind shear, a
very robust line of convection will develop and spread SE toward
the I-30 corridor where an Enhanced Risk of severe weather is
noted in the SPC Day 1 Outlook. This line will continue on to the
SE across the remainder of the region with a primary damaging wind
threat coupled with the lower threats of large hail and isolated
tornadoes, which would likely be embedded within the evolving
QLCS. Rainfall amounts will average near an inch across the region
with isolated higher amounts possible over the next 24 hours.

The line of convection should exit the region by early to mid
afternoon on Monday with cooler and drier spilling south across
the region. Highs on Monday afternoon will range through the 70s
while overnight lows will fall into the 40s to near 50 degrees in
wake of the cold front on Monday night under clear skies and light
NW winds.

/19/

.LONG TERM.../Tuesday through Sunday Night/

A departing trough of low pressure extending from the Great Lakes
into the Lower Miss Valley on Tuesday will result in milder
temperatures and drier conditions through at least Wednesday. By
Thursday, the westerlies will remain rather active as yet another
trough of low pressure moves out of the Intermountain West and into
the Great Plains. Low level moisture should increase quickly Wed
Night into Thu with perhaps some diurnally driven isolated to
scattered convection possible across our western half on Thursday
and then chance pops areawide Thu Night into Friday.

There continues to be considerable discrepancies concerning how this
late week trough will evolve with the ECMWF/Canadian solutions
suggesting the base of the trough will cut itself off from the
westerlies on Friday in the lee of the Southern Rockies while the
more progressive GFS suggests the trough will be much more open and
quickly brings an end to the rainfall across our area on Friday. The
differing solutions remain dug-in in regards to the above features
so tried to blend the varying solutions which would result in rain
chances lingering at least into the first half of Saturday.
Regardless, look for much cooler conditions with a frontal passage
sometime late Thursday or Friday with a cool upcoming and possible
wet first half of next weekend.

13

&&

.PREV DISCUSSION... /issued 1257 PM CDT Sun Oct 20 2019/

AVIATION...

For the 20/18Z TAF period, flight conditions continue to improve
as lower cigs lift/clear with VFR now at our East Texas terminals
and SHV while MVFR/IFR conditions linger at TXK/ELD/MLU into the
early afternoon. However, these sites are expected to go VFR in
the next hour or two as a warm front continues to lift northeast.
Convection will be very isolated through the remainder of today
but begin to increase later tonight ahead of a cold front. Strong
to possibly severe convection will follow overnight through early
Monday along the front with a solid line of thunderstorms expected
to develop with strong and gusty winds spreading southeast across
all sites through Monday morning. In the meantime, winds will be
generally around 10 kts or less from the S/SW ahead of the front
and then quickly veer N/NW with fropa as speeds increase to near
15-20 kts with higher gusts, especially invof of the front/along
the line of convection. Cigs/vsbys will also deteriorate quickly
as this convection advances across the region on Monday morning,
likely prevailing MVFR/IFR through the end of the TAF period.

/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  69  77  50  74 /  80  80   0   0
MLU  71  77  50  74 /  30  90  10   0
DEQ  60  73  41  72 /  90  20   0   0
TXK  64  73  46  72 /  90  50   0   0
ELD  68  76  46  72 /  70  80   0   0
TYR  63  74  48  74 /  90  40   0   0
GGG  66  74  47  73 /  80  50   0   0
LFK  71  78  50  77 /  70  80   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

19/13
Hazardous weather outlook, Oct 20, 12:24 PM CDT, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1224 PM CDT Sun Oct 20 2019

ARZ073-LAZ004>006-010>014-017>022-TXZ152-153-165>167-211200-
Union-Claiborne-Lincoln-De Soto-Red River-Bienville-Jackson-
Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-
Nacogdoches-Shelby-Angelina-San Augustine-
1224 PM CDT Sun Oct 20 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, north central Louisiana, northwest Louisiana and east
Texas.

.DAY ONE...This Afternoon and Tonight...

Isolated to widely scattered showers and thunderstorms will be
possible across the region late this afternoon into the overnight
hours. No severe weather is expected through tonight at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Scattered to numerous showers and thunderstorms will become likely
Monday across the region with some of these storms possibly
containing large hail and damaging thunderstorm wind gusts. An
isolated tornado cannot be ruled out. This activity should move
south and east of the region late Monday afternoon or Monday
Evening.

Additional strong thunderstorms will be possible across the region
sometime late Thursday or Friday of the upcoming work week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters should not be needed tonight but
will likely become needed on Monday.

ARZ050-051-059>061-070>072-LAZ001>003-OKZ077-TXZ096-097-108>112-
124>126-136>138-149>151-211200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Caddo-Bossier-Webster-McCurtain-Red River-Bowie-Franklin-
Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-
Cherokee-Rusk-Panola-
1224 PM CDT Sun Oct 20 2019

This Hazardous Weather Outlook is for portions of southwest
Arkansas, northwest Louisiana, southeast Oklahoma and northeast
Texas.

.DAY ONE...This Afternoon and Tonight...

Late tonight, strong to severe thunderstorms are expected to
develop across North Texas and Eastern Oklahoma and move southeast
into the Middle Red River Valley of Northeast Texas, Southeast
Oklahoma and Southwest Arkansas. These storms will have the
capability of producing strong and damaging wind gusts, large hail
and isolated tornadoes. This threat will move southeast through
the predawn hours Monday Morning and could possibly move into
extreme Northwest Louisiana near sunrise. Locally heavy rainfall
could also result in a flash flooding concern after midnight
across the northern third of Northeast Texas, Southeast Oklahoma
and Southwest Arkansas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

The severe weather threat should shift south and east of the
region Monday Morning.

Additional strong thunderstorms will be possible across the region
sometime late Thursday or Friday of the upcoming work week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will likely be needed late tonight.

13

In the hours before

Special weather statement, Oct 20, 6:02 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Shreveport LA
602 PM CDT Sun Oct 20 2019

TXZ136-149-150-202345-
Cherokee TX-Smith TX-Rusk TX-
602 PM CDT Sun Oct 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SMITH...NORTHWESTERN
RUSK AND NORTHWESTERN CHEROKEE COUNTIES UNTIL 645 PM CDT...

At 602 PM CDT, Doppler radar was tracking a strong thunderstorm just
east of Jacksonville, moving northeast at 35 mph.

Half inch to dime size hail and winds in excess of 40 mph will be
possible with this storm.

Locations impacted include...
Jacksonville, Whitehouse, Overton, Troup, New London, Arp,
Joinerville, Mixon, Turnertown, New Summerfield, New Chapel Hill,
Gallatin and Concord.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3187 9517 3192 9533 3240 9511 3230 9476
TIME...MOT...LOC 2300Z 210DEG 31KT 3196 9521

15
Special weather statement, Oct 20, 6:29 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Shreveport LA
629 PM CDT Sun Oct 20 2019

LAZ005-006-013-014-210015-
Lincoln LA-Ouachita LA-Union LA-Jackson LA-
629 PM CDT Sun Oct 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON...
SOUTHEASTERN UNION...NORTHWESTERN OUACHITA AND EASTERN LINCOLN
PARISHES UNTIL 715 PM CDT...

At 629 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Jonesboro to 16 miles
southeast of Ruston. Movement was northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Ruston, Claiborne, Choudrant, Chatham, Eros, Downsville, D Arbonne,
Calhoun, Loch Lomon, Folksville, Cheniere, Rocky Branch, Mineral
Springs, Caderville and Eureka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3274 9250 3271 9211 3231 9240 3233 9268
TIME...MOT...LOC 2329Z 215DEG 33KT 3236 9263 3236 9244

15
Local storm report, Oct 20, 7:25 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
725 PM CDT SUN OCT 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     TSTM WND DMG     3 SSW HENDERSON         32.12N 94.81W
10/20/2019                   RUSK               TX   EMERGENCY MNGR

            MULTIPLE TREES AND POWER LINES DOWN ACROSS
            FM225.

&&

AS
Local storm report, Oct 20, 7:28 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
728 PM CDT SUN OCT 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     TSTM WND DMG     9 SSW HENDERSON         32.04N 94.87W
10/20/2019                   RUSK               TX   EMERGENCY MNGR

            TREE TOPS BLOWN OUT.

&&

AS
Local storm report, Oct 20, 7:45 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
745 PM CDT SUN OCT 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     TORNADO          7 SSW BECKVILLE         32.15N 94.50W
10/20/2019                   PANOLA             TX   EMERGENCY MNGR

            TREES DOWN ALONG HWY 79 WITH MULTIPLE POWER
            FLASHES REPORTED ONGOING.

&&

AS
Local storm report, Oct 20, 7:49 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
749 PM CDT SUN OCT 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     TORNADO          8 SSW BECKVILLE         32.15N 94.53W
10/20/2019                   PANOLA             TX   EMERGENCY MNGR

            TREES DOWN.

&&

AS

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 7:13 PM CDTTornado WarningSHVPanola, Rusk47 min
Oct 20, 8:01 PM CDTTornado WarningSHVPanola44 min
Oct 20, 9:08 PM CDTSevere Thunderstorm WarningSHVCass, Marion54 min
Oct 20, 10:41 PM CDTSpecial Weather StatementSHVRed River49 min
Oct 20, 11:16 PM CDTSevere Thunderstorm WarningSHVBowie, Franklin, Red River, Titus59 min
Oct 20, 11:24 PM CDTSevere Thunderstorm WarningSHVFranklin, Smith, Wood51 min
Oct 21, 12:01 AM CDTSevere Thunderstorm WarningSHVBowie, Camp, Franklin, Morris, Titus, Wood44 min
Oct 21, 12:03 AM CDTSevere Thunderstorm WarningSHVBowie, Red River57 min
Oct 21, 12:52 AM CDTSevere Thunderstorm WarningSHVRed River53 min
Oct 21, 1:35 AM CDTSevere Thunderstorm WarningSHVBowie, Franklin, Red River, Titus55 min
Oct 21, 1:45 AM CDTSevere Thunderstorm WarningSHVRed River60 min
Oct 21, 2:28 AM CDTSevere Thunderstorm WarningSHVBowie, Camp, Cass, Franklin, Morris, Red River and 2 more62 min
Oct 21, 2:29 AM CDTSevere Thunderstorm WarningSHVGregg, Smith, Upshur, Wood61 min
Oct 21, 3:11 AM CDTTornado WarningSHVCass34 min
Oct 21, 3:30 AM CDTSevere Thunderstorm WarningSHVBowie, Cass60 min
Oct 21, 3:37 AM CDTSpecial Weather StatementSHVCherokee, Rusk, Smith53 min
Oct 21, 4:25 AM CDTSpecial Weather StatementSHVNacogdoches, Panola, Rusk, Shelby65 min
Oct 21, 4:49 AM CDTSevere Thunderstorm WarningSHVPanola41 min
Oct 21, 5:30 AM CDTSpecial Weather StatementSHVShelby60 min
Oct 21, 6:28 AM CDTSpecial Weather StatementSHVSabine62 min
Oct 20, 8:30 PM CDTTornado WarningSHVCaddo45 min
Oct 20, 9:06 PM CDTTornado WarningSHVBossier, Caddo, Webster31 min
Oct 21, 4:24 AM CDTSevere Thunderstorm WarningSHVBossier, Claiborne, Webster66 min
Oct 21, 6:27 AM CDTSpecial Weather StatementSHVJackson, Ouachita, Union63 min
Oct 21, 7:26 AM CDTSpecial Weather StatementSHVCaldwell, Grant, LaSalle64 min
Oct 21, 7:31 AM CDTSevere Thunderstorm WarningSHVGrant, LaSalle, Natchitoches59 min
Oct 20, 9:56 PM CDTSpecial Weather StatementSHVLafayette49 min
Oct 20, 11:59 PM CDTTornado WarningSHVHoward, Sevier27 min
Oct 21, 2:39 AM CDTSevere Thunderstorm WarningSHVHempstead, Howard, Little River, Miller, Nevada, Sevier66 min
Oct 21, 4:07 AM CDTSpecial Weather StatementSHVNevada23 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.